Iowa, 2015Funnel Clouds in Iowa, June 14, 2015
June 14, 2015 · NWS DMX · 3 events in 3 counties and zones
A couple of funnel cloud reports were associated with a few weak storms that formed across central Iowa during the late afternoon. Zero to 3 km CAPE was very strong at around 150 to 200 J/kg with some surface vorticity in place.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of funnel cloud reports were associated with a few weak storms that formed across central Iowa during the late afternoon. Zero to 3 km CAPE was very strong at around 150 to 200 J/kg with some surface vorticity in place. LCLs were low around 750 m and the Non-Supercell Tornado parameter had a 2 around south central Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 2:45 PM CST, 35 minutes earlier.
Area forecast discussion, Jun 14, 2:45 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT SUN JUN 14 2015
.SHORT TERM /TONIGHT/...
ISSUED AT 312 PM CDT SUN JUN 14 2015
SEVERAL THINGS WILL AFFECT THE FORECAST TONIGHT. FIRST A TROUGH
OVER THE SOUTHERN PLAINS WILL CONTINUE TO EJECT WEAK SHORTWAVES
ACROSS MAINLY THE SOUTHERN PORTION OF THE FORECAST AREA.
COINCIDENT WITH THIS...AN OUTFLOW BOUNDARY FROM THE MORNING
CONVECTION OVER THE NORTHERN PLAINS IS SLOWLY DROPPING SOUTHEAST
AND WEAKENING. I BELIEVE IT WILL STILL IMPACT NEBRASKA AND A PART
OF WEST CENTRAL INTO SOUTHWEST IOWA GIVEN THE MODEST INSTABILITY
IN PLACE AND THE PASSING OF THESE SHORTWAVES ACROSS THE AREA.
UNCAPPED CAPES OF AROUND 1000-1500 J/KG ARE FORECAST TO REMAIN
ACROSS THE SOUTHERN HALF OF IOWA THROUGH MID EVENING AND GIVEN THE
SCATTERED TO WIDELY SCATTERED NATURE OF THE STORMS ON RADAR
CURRENTLY OVER MUCH OF THE REGION WE WILL HAVE NO TROUBLE
CONVECTING SO THE PROBLEM WILL BE ONE OF TIMING. I EXPECT WE WILL
SEE PERIODS OF SHOWERS/STORMS THROUGH PEAK HEATING INTO EARLY
EVENING BEFORE A LULL. THANKFULLY SHEAR IS PATHETIC SO WE WILL NOT
BE LOOKING AT A SEVERE POTENTIAL FROM THE EVENING CONVECTION BUT
WARM CLOUD DEPTHS ARE WELL IN EXCESS OF 12K FT AND PWATS ARE IN
EXCESS OF 1.75 INCHES. THESE SHOWERS/STORMS WILL BE EFFICIENT RAIN
PRODUCERS. THIS WAS SHOWN BY THE BRIEF SHOWERS THAT PASSES OVER
THE OFFICE AND PRODUCED .40 INCHES OF PRECIP IN 15 MINUTES. THE
SCATTERED NATURE OF THE STORMS IS NOT PARTICULARLY CONCERNING FOR
A FLOODING POTENTIAL BUT THIS WILL STILL NEED TO BE
MONITORED...ESPECIALLY LATE TONIGHT WHEN A STRONGER WAVE APPEARS
TO BE AFFECTING SOUTHEAST IOWA.
LATE TONIGHT AND THROUGH THE OVERNIGHT ATTENTION TURNS TO THE NORTH
AND WEST AS A COLD FRONT SAGS SOUTHEAST ACROSS THE AREA. THE FRONT
SHOULD BE INTO THE NORTHWEST AROUND 06Z AND ABOUT HALF WAY THROUGH
THE STATE BY 12Z. INSTABILITY ACROSS NORTHWEST IOWA AT 06Z IS
PRETTY IMPRESSIVE WITH 1800 J/KG FORECAST BUT BY THE TIME THE FRONT
GETS MUCH INTO THE FORECAST AREA IT OUTRUNS THE BEST INSTABILITY.
THE BEST SHEAR REMAINS POST FRONTAL THROUGH TONIGHT SO WHILE THERE
MAY BE AN ISOLATED STRONG WIND GUST ACROSS THE NORTHWEST...MOST OF
THE STORMS SHOULD REMAIN BELOW SEVERE LIMITS. WARM CLOUD DEPTHS
REMAIN ABOVE 12-13KFT WITH PWATS AOA 1.75 AT FORT DODGE, DES MOINES
AND OTTUMWA SO THE HEAVIEST RAINFALL SHOULD BE IN THIS AREA...STILL
FOCUSING ON SOUTHEAST IOWA AS THE MOST FAVORED.
.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 312 PM CDT SUN JUN 14 2015
A SHORTWAVE THROUGH WILL MOVE THROUGH IOWA MONDAY INTERACTING
WITH A WEAK FRONTAL BOUNDARY. OCCASIONAL SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY AIDED BY DAY TIME
HEATING. THUNDERSTORMS WILL BE EFFECIENT RAIN PRODUCERS WITH
PRECIPITABLE WATER VALUES NEAR 1.5 INCHES. LOCALIZED FLOODING WILL
BE POSSIBLE NEAR STRONGER UPDRAFTS/DOWNDRAFTS AND WHERE
THUNDERSTORMS MOVE OVER THE SAME AREAS. PRECIPITATION WILL TAPER
FROM NORTHWEST TO SOUTHEAST ACROSS IOWA BY EARLY MONDAY EVENING.
SURFACE HIGH PRESSURE BUILDS ACROSS MINNESOTA ON TUESDAY. MUCH OF
CENTRAL IOWA WILL REMAIN DRY ON TUESDAY BUT THERE WILL STILL BE
SLIGHT CHANCES FOR PRECIPITAITON ACROSS SOUTHERN IOWA WITH A WEAK
FRONT AND DAY TIME HEATING AIDING DEVELOPMENT OF A FEW SHOWERS AND
THUNDERSTORMS.
A SHORTWAVE MOVING THROUGH THE STRONGER WESTERLIES ALOFT ON
WEDNESDAY WILL NUDGE ANOTHER FRONT SOUTH INTO IOWA BRINGING YET
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MID WEEK.
THE UPPER RIDGE BUILDS ACROSS THE PLAINS AND THE MIDWEST LATE IN
THE WEEK WITH THE PERSISTENT SUBTROPICAL HIGH PRESSURE PREVIOUSLY
ANCHORED IN THE SOUTHEAST U.S. MOVING OFFSHORE. THE HEAT WILL
BUILD IN THE PLAINS AND THE MIDWEST WITH A SURFACE LOW DEPENING
IN THE DAKOTAS AND SOUTH AND SOUTHWEST FLOW RETURNING. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH CENTRAL IOWA LATE IN
THE WEEK WITH SHORTWAVES MOVING THROUGH THE WESTERLY FLOW AROUND
THE RIDGE.
&&
.AVIATION...14/18Z
ISSUED AT 100 PM CDT SUN JUN 14 2015
SCT SHRA SHOULD OCCUR OVER THE SOUTHERN TAF LOCATIONS THROUGH MUCH
OF THE AFTERNOON WITH A POSSIBLE BREAK IN THE EARLY EVENING THEN
CHANCES INCREASE TOWARDS 06Z. WE WILL HAVE AN UPPER LEVEL FEATURE
PASS OVERNIGHT BRINGING A POTENTIAL FOR TSRA WITH HEAVY RAINFALL
THEN LATE IN THE PERIOD A COLD FRONT WILL SAG SOUTH ACROSS TAF
SITES. OCNL MVFR CONDITIONS WITH PERIODS OF RAIN AND THUNDERSTORMS
ACROSS MAINLY SRN TAF LOCATIONS IS ABOUT THE EASIEST WAY TO SUM UP
CONDITIONS THROUGH THIS TAF FORECAST PD. SFC WND WILL GENERALLY BE
SOUTHERLY AT 5-15KTS SWITCHING TO THE W AND NW WITH THE FROPA FROM NW
TO SE ACROSS THE STATE BEGINNING AFT 14Z.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...FAB
LONG TERM...ANGLE
AVIATION...FAB
Hazardous weather outlook, Jun 14, 2:50 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT SUN JUN 14 2015
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-152100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
350 PM CDT SUN JUN 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND NON SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
A FEW OF THE STORMS MAY PRODUCE BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE INTERMITTENT THUNDERSTORMS CHANCES THROUGH
WEDNESDAY. AT THIS TIME THE THREAT OF SEVERE WEATHER IS LOW BUT
LOCALLY HEAVY RAIN MAY ACCOMPANY SOME OF THE STORMS MONDAY AND
WEDNESDAY. LOCALIZED FLOODING WILL BE POSSIBLE NEAR THE STRONGER
THUNDERSTORMS AND WHERE STORMS TRACK OVER THE SAME AREAS.
CHANCES FOR THUNDERSTORMS RETURN FRIDAY THROUGH SATURDAY. THERE
WILL BE AN INCREASED RISK OF SEVERE THUNDERSTORMS LATE IN THE WEEK
AND WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 14, 2:07 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
307 PM CDT SUN JUN 14 2015
IAZ044>047-057>060-070>073-081>083-092>094-150015-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...BOONE...
AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY...
PERRY...WAUKEE...ADEL...DES MOINES...ATLANTIC...GREENFIELD...
STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM...INDIANOLA...
NORWALK...CARLISLE...CORNING...CRESTON...OSCEOLA...BEDFORD...
LENOX...NEW MARKET...MOUNT AYR...LAMONI...LEON
307 PM CDT SUN JUN 14 2015
...PONDING WATER POSSIBLE...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WITH MODERATE TO OCCASIONALLY
HEAVY RAINFALL ARE EXPECTED TO CONTINUE OVER THE AREA THROUGH THE EARLY
EVENING HOURS. RAINFALL RATES FROM THESE SHOWERS AND STORMS ARE ON THE
ORDER OF NEARLY A HALF INCH IN TWENTY MINUTES. GIVEN THE RECENT RAINFALL
AND ALREADY WET GROUND IN MANY LOCATIONS...SHOULD REPEATED OCCURRENCES
OF SHOWERS AND STORMS FALL OVER THE SAME AREAS...PONDING OF WATER
ON ROADWAYS AND IN DITCHES IS LIKELY. USE CAUTION IF YOU ENCOUNTER
PONDING OR STANDING WATER.
FAB
Funnel Cloud, Mahaska
- When
- June 14, 3:20 PM CST
- Where
- Mahaska County, 4.16 mi SW of Lacey
- Reported by
- State Official
- Coordinates
- 41.360, -92.710
State official reported receiving multiple reports from the public of a funnel cloud dropping from and receding into the cloud base northwest of Oskaloosa over the previous 5 minutes. Rotation was also noted in clouds southwest of New Sharon.
Funnel Cloud, Marion
- When
- June 14, 3:50 PM CST
- Where
- Marion County, 2.48 mi NNW of Donnelly
- Reported by
- Trained Spotter
- Coordinates
- 41.361, -93.194
A funnel cloud was reported to the west of Knoxville.
Funnel Cloud, Marshall
- When
- June 14, 4:25 PM CST
- Where
- Marshall County, 1.69 mi WSW of Pickering
- Reported by
- Public
- Coordinates
- 41.910, -92.860
Trained spotter and public reports of a funnel cloud. Relayed via Marshall County Dispatch.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 14, 20152 deaths · 1 event
- Wildfire in Alaska, June 14 to 29, 20158 injured · $1.1 million · 2 events
- Flash Flooding in New York, June 14 to 15, 2015$13 million · 15 events
- Flash Flooding and Damaging Winds in Pennsylvania, June 14 to 15, 2015$245,000 · 50 kt wind · 43 events
- Flash Flooding in New York, June 14, 2015$465,000 · 7 events
- Flash Flood and Hail in Ohio, June 14 to 15, 2015$239,000 · 50 kt wind · 7 events
- Flash Flooding and Heavy Rain in Iowa, June 14 to 15, 2015$50,000 · 32 events
- Flooding and Hail in Colorado, June 14 to 22, 2015$50,000 · 1.75 in hail · 5 events
- Flash Flood and Hail in Texas, June 14, 2015$25,000 · 1.75 in hail · 2 events
- Flash Flooding and Flooding in Kansas, June 14 to 19, 20151 in hail · 21 events
- Hail and Damaging Winds in Texas, June 14, 201581 kt wind · 18 events
- Hail in Wyoming, June 14, 20152.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576246, 588447, 576247.